Utah, 2017

Heavy Snow in Utah, December 20 to 21, 2017

December 20 to 21, 2017 · NWS SLC · 1 event in 1 county or zone

A strong storm system moved through Utah starting December 20, bringing snow and gusty winds to much of the state. The heaviest snow fell in central and southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong storm system moved through Utah starting December 20, bringing snow and gusty winds to much of the state. The heaviest snow fell in central and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 20, 3:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 20, 3:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
337 PM MST Wed Dec 20 2017

.SYNOPSIS...A cold Pacific system will impact Utah through
Thursday. As high pressure builds across the eastern Pacific, a
series of weak disturbances will graze northern and eastern Utah
this weekend into early next week.

&&

.SHORT TERM (Through 00Z Saturday)...It took a bit longer than
expected but the frontal snow band is finally starting to expand
and intensify across the Wasatch Front, primarily from Ogden to
the Salt Lake Valley. Light snow is currently falling at the Salt
Lake City Airport. This band will continue to develop over the
next several hours, bringing accumulating snow to the Wasatch
Front during the evening rush hour, mainly south of Ogden.

As the upper level low digs into eastern Nevada this evening,
expect increasingly favorable forcing across west central and
southwest Utah. Snow, heavy at times, is expected to develop and
continue into Thursday in this area. This will cause significant
travel impacts along I-15 from Nephi to Cedar City and along I-70
near the I-15 junction.

The 12Z and available 18Z model runs have started to shift the
track of the upper level low just enough to keep the eastern
valleys from a longer duration upslope flow. Reduced totals in
this package due to this change across the eastern valleys.

One thing to note, several of the 12Z and 18Z models runs also
depict the possible development of a TROWAL across southern Salt
Lake County and Utah County Thursday morning into Thursday
afternoon. Kept pops a bit elevated for now in these areas but
this is something that will need to be monitored as these type of
events can produce moderate accumulations.

Lake effect snow looks increasingly unlikely, outside of a local
enhancement to accumulations across the Tooele Valley. Dry air
entrainment into the low and mid-levels combined with a cold lake
surface should inhibit any stronger lake band development.

As far as snow across the St. George area...while a period of
light snow will be possible tonight into Thursday morning,
accumulations are expected to remain below one half of an inch.
This is something that will need to be monitored this evening into
the overnight hours.

By later Thursday, the upper level trough will continue to pull
away from the area and shortwave ridging will build into the area
through Friday.

.LONG TERM (After 00Z Saturday)...High pressure will give way to a
grazing trough across the northeastern portions of the forecast area
on Saturday. Models have continued trending away from the arctic
blast that had been in a previous run once upon a time. However, the
latest EC remains a bit colder than the GFS with a 700mb temperature
at SLC down to -13C versus -11C. With this trend in mind, have
continued raising the forecast temperatures, but the Saturday night
through Sunday night timeframe may still end up being a bit too cold
given latest model trends. Snow is expected to develop across
northern Utah and southwest Wyoming with the trough, but with the
jet remaining just northeast of the area, amounts are not expected
to be significant.

High pressure will strengthen into the area again Saturday night
through Sunday. However, clouds will remain in place across at least
northern Utah, and with warm air advection at 700mb, some
precipitation will be possible for the north.

Beyond Sunday, global models and ensemble members start to diverge.
With the large-scale pattern remaining unsettled with several weak
shortwave features, it will be quite difficult to pin down anything
with respect to timing and strength of any of the features. In
general, have broad-brushed the days 5-7 period keeping some small
PoPs in across the north and trending temperatures towards a blended
forecast.

&&

.AVIATION...IFR snowfall with occasional LIFR conditions will
persist at KSLC through at least 01Z, with a gradual decrease in
intensity and improvement in vis/cigs through 03Z. Generally 1-2
inches of snow accumulation is expected on untreated surfaces
through 03Z. Snow showers may linger beyond 03Z, and there is a 30
percent chance snow spreads back into the terminal after 09Z
tonight.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST Thursday for UTZ007>010.

     Winter Weather Advisory until 10 PM MST this evening for
     UTZ001>004-006.

     Winter Storm Warning until 4 PM MST Thursday for UTZ015-016-517-
     518.

     Winter Weather Advisory from midnight tonight to 4 PM MST
     Thursday for UTZ011>014.

WY...Winter Weather Advisory until 10 AM MST Thursday for WYZ021.

&&

Kruse/Cheng/Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 20, 9:46 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
946 AM MST Wed Dec 20 2017

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
946 AM MST Wed Dec 20 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A strong cold front will cross the state through the day today and
into the evening. Gusty southerly winds can be expected ahead of
the front across the northern valleys through early afternoon and
continuing across the southern valleys into early evening.

Snow will develop behind the front across much of the area through
the afternoon across the north, into the evening across the
south. The heaviest accumulations are expected along the I-15
corridor from Nephi to Cedar City this evening into tonight.
Accumulating snow will also impact this evening's commute across
the Wasatch Front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will continue across central and southern Utah into Thursday.
Significant accumulations are expected across the southwestern
valleys as well as the central and southern mountains. Travel will
be significantly impacted along I-15 from Nephi to Cedar City.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, West Central Utah

When
December 20, 5:00 PM MST to December 21, 5:00 PM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

Kanosh received 18 inches of snow with this storm system.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731098.